Thunderstorm Wind, Delaware
- When
- June 18, 12:45 PM CST
- Where
- Delaware County, 1 mi W of Manchester
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.483, -91.467
Large tree down across highway
A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A line of thunderstorms from Waterloo Iowa to Galena Illinois produced pulse severe storms that resulted in localized high wind and hail damage during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 18, 3:32 AM CST, 9 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CDT WED JUN 18 2003 08Z MSAS ANALYSIS AND SFC OBS DEPICT WEAK COLD FRONT ROUGHLY FROM CENTRAL WI INTO NORTHWEST IA. LACK OF FORCING LIMITING PCPN TO MAINLY ISOLD-SCTD CONVECTION ATTIM. CANADIAN HIGH PRESSURE CENTERED NEAR LAKE WINNIPEG WITH RIDGING INTO NORTHERN PLAINS. WATER VAPOR AND PROFILERS SHOW SHORTWAVE SHEARING SOME WHILE DIVING E/SE THROUGH UPPER MIDWEST. WEAK FRONTAL ZONE WILL SLIDE SOUTHEAST THROUGH MUCH OF THE CWA TODAY...AS SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS AND UPPER MIDWEST. INSTABILITY WILL INCREASE ALONG AND AHEAD OF FRONT UNDER PARTLY-MOSTLY SUNNY SKIES...WITH CAPES PROGGED IN THE RANGE OF 1000-1500 J/KG THIS AFTERNOON AND LI/S -2 TO -4. LIMITING FACTORS FOR ANY ORGANIZED SEVERE WX INCLUDE 1) LACK OF SHEAR WITH WEAK FLOW ALOFT AND 2) LACK OF COHERENT TRIGGER...WITH WEAK FRONTAL CONVERGENCE AND MAIN SHORTWAVE/FORCING REMAINING TO THE NORTH. WITH DEWPTS INCREASING INTO THE 60S AND PW/S CLIMBING TO BETWEEN 1.5-1.75 INCHES...EXPECT MAIN THREAT TO BE LOCALIZED HEAVY RAINFALL WITH FAIRLY SLOW MOVING POST FRONTAL MULTICELL TYPE STORMS. GET BENEATH THESE SLOW MOVING STORMS AND IT/S NOT OUT OF THE QUESTION TO SEE RAINFALL AMOUNTS EXCEED 1 INCH. STILL THOUGH...CAN/T RULE OUT ISOLATED DAMAGING DOWNBURST WINDS. HIGH WBZ/S SHOULD LIMIT HAIL TO AROUND PEA SIZE AT BEST. GUIDANCE POPS MAINLY IN CHANCE CAT LOOK REASONABLE...THOUGH WOULD NOT BE SUPRISED TO SEE SLIGHTLY BETTER COVERAGE OF PCPN IN SOME AREAS. TEMPS ARE NEXT CONCERN. BELIEVE WE/LL SEE MORE SUNSHINE THAN PREVIOUS FORECAST ADVERTISED...WITH PARTLY-MOSTLY SUNNY SKIES. THIS COMBINED WITH LITTLE CHANGE IN TEMPS ALOFT SUPPORT RAISING TEMPS AT LEAST 1 CAT. LLVL THICKNESS SUPPORTS 85 TO 90 DEGS FROM NORTH TO SOUTH...BUT THIS BEING WITH FULL SUNSHINE. STILL...FAVORED BLEND OF WARMER FWC AND MET GUIDANCE. LINGERING CONVECTION THIS EVENING...MAINLY SOUTH OF HIGHWAY 30 TO SHIFT SOUTH OF AREA AND WEAKEN BY MIDNIGHT. SUBSIDENCE WITH CANADIAN HIGH BUILDING IN SHOULD LEAD TO A DECREASE IN CLOUDS. STILL HAVE SOME CONCERNS THAT WE COULD SEE LAKE EFFECT CLOUDS WITH FAVORABLE NORTHEAST FETCH DEVELOPING AFTER MIDNIGHT. NOT MUCH CONFIDENCE THOUGH ON STRENGTH OF WINDS BEING MUCH ABOVE 10 KTS TO SUFFICIENTLY ADVECT CLOUDS IN...SO WENT WITH OPTIMISTIC SKY TRENDS. TRIMMED BACK GOING MINS BY A FEW DEGS. MCCLURE THURSDAY THROUGH SATURDAY...HIGH SETTLES SOUTH FROM WESTERN LAKE SUPERIOR THURSDAY MORNING TO OHIO RIVER VALLEY BY SATURDAY NIGHT WITH RIDGING ALOFT OVER CENTRAL CONUS. RETURN OF EAST TO NORTHEAST LOW LEVEL FLOW WILL KEEP TEMPERATURES AND DEWPOINT VALUES BELOW NORMAL AND TRENDED SLIGHTLY ABOVE COOLER MAV GUIDANCE. CHANGE STILL ON TRACK FOR SUNDAY THROUGH TUESDAY AS UPPER RIDGE SLIDES EAST WITH TROUGH IN WEST PROVIDING PERIODIC SHORTWAVES IN SOUTHWEST FLOW ALOFT. RESULTING H85 FLOW WILL MAKE GULF MOISTURE FINALLY AVAILABLE FOR BETTER PRECIP CHANCES AND KEPT WITH ONGOING CHANCES IN SUNDAY THROUGH TUESDAY TIMEFRAME. LATEST GFS BRINGS IN FIRST SHORTWAVE AND SURFACE WARM FRONT AND QPF NORTHWARD INTO CWFA SATURDAY NIGHT. THIS IS FASTER THAN PREVIOUS RUNS AND LATEST ECMWF AND WILL THUS HOLD OFF MAKING THIS CHANGE UNTIL IT BECOMES MORE CONSISTENT. MAX TEMPERATURES THROUGH THIS TIME TO RISE NEAR OR ABOVE NORMAL WITH INCREASE IN HUMIDITY TO HOLD NIGHTTIME MINS MUCH WARMER THAN RECENT TRENDS. SHEETS DVN... IA...NONE. IL...NONE. MO...NONE.
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 547 AM CDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. INSTABILITY IS EXPECTED TO INCREASE DURING THE DAY AS SOME SUN BOOSTS TEMPERATURES INTO THE 80S. HOWEVER...WIND SHEAR WILL BE RATHER WEAK...THEREFORE ORGANIZED SEVERE WEATHER IS NOT EXPECTED. ISOLATED SEVERE STORMS PRODUCING DAMAGING DOWNBURST WINDS OF 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SMALL HAIL WILL ALSO BE POSSIBLE. HOWEVER...THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HEAVY RAIN...DUE TO THE RELATIVELY SLOW MOVEMENT AND ABUNDANT MOISTURE. LOCALIZED RAIN AMOUNTS OF 1 TO 2 INCHES IN A SHORT AMOUNT OF TIME WILL BE POSSIBLE WITH EITHER SLOW MOVING OR REPETITIVE CONVECTION. THIS COULD RESULT IN MINOR FLOODING IN LOW LYING OR POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY COOL...DRY CANADIAN HIGH PRESSURE WILL SLIDE SOUTHEAST FROM THE GREAT LAKES INTO THE OHIO VALLEY LATE IN THE WEEK. THE COMBINATION OF AN UNSEASONABLY COOL AND DRY AIRMASS...ALONG WITH CLEAR SKIES AND LIGHT WINDS WILL RESULT IN THE POTENTIAL FOR RECORD OR NEAR RECORD LOW TEMPERATURES IN THE MID AND UPPER 40S FRIDAY MORNING. HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...WILL SHIFT EAST EARLY IN THE WEEKEND...SIGNALING A CHANGE TO A MORE ACTIVE WEATHER PATTERN THE LATTER HALF OF THE WEEKEND AND THROUGH MUCH OF NEXT WEEK. THE POTENTIAL EXISTS FOR SEVERAL ROUNDS OF THUNDERSTORMS PRODUCING SOME SEVERE WEATHER...AND MODERATE TO LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...ANY SPOTTER REPORTS OF HAIL OR GUSTY WINDS GREATER THAN 40 MPH WOULD BE GREATLY APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN
The Quad Cities radar (KDVN), 121 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree down across highway
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366940, 5366941.